Idaho, 2017

Funnel Cloud in Idaho, May 25, 2017

May 25, 2017 · NWS OTX · 1 event in 1 county or zone

During the evening of May 25th a weather spotter observed a funnel cloud over the mountains west of Moyie Springs. Radar at the time indicated a weak shower in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the evening of May 25th a weather spotter observed a funnel cloud over the mountains west of Moyie Springs. Radar at the time indicated a weak shower in the area. The funnel cloud lingered for about 10 minutes and then dissipated without touching down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 25, 5:02 PM PST, 3 hours 8 minutes earlier.

Area forecast discussion, May 25, 5:02 PM PST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
602 PM PDT Thu May 25 2017

.SYNOPSIS...
After this evening's showers and thunderstorms, strong high
pressure will build over the region for this weekend. Expect dry
and warm weather for Memorial Day. Look for afternoon
temperatures in the 80s by Sunday, Monday and Tuesday. Our warm
weekend will likely cause rises on rivers in central and north
central Washington next week. A return to cooler and unsettled
weather looks to arrive late next week.

&&

.DISCUSSION...
Made some tweaks to the evening forecast. The best instability
over the area will be over the far northern Cascades (north of
Lake Chelan), Okanogan Highlands and Northeast Mtns this evening.
These areas will continue to see the possibility for isolated
thunderstorms into the early evening hours. I removed
thunderstorms from the Northern Panhandle where dew points are a
bit lower and convection in BC is falling apart as it crosses the
Canadian border. It does not appear that convection will stay
together long enough to drift into the Spokane/Coeur d'Alene area,
so I also removed mention of showers for this area as well. /SVH

&&

.AVIATION...
00Z TAFS: Convection over the Okanogan Highlands and Northeast
Mtns of Washington will be capable of occasional lightning
strikes, wind gusts to 25 mph and brief heavy rain. Much of the
activity through the rest of this evening is expected to be around
airfields near Colville, Republic and Omak. Thunderstorms will be
moving south into a more stable environment with the expectation
that they will weaken as they push off of the higher terrain.
There will be a small possibility for a weak outflow from the
northwest into KGEG and KSFF between 02-04Z. The upper low
pressure system helping to generate this convection will exit the
region to the south with skies clearing overnight. /SVH

&&

.PREV DISCUSSION... /issued 454 PM PDT Thu May 25 2017/

Tonight and Friday...An upper trough will remain over the region
through tonight before beginning to shift east on Friday. A
combination of daytime heating and cold air aloft associated with
the trough will lead to continued development of scattered
showers and isolated thunderstorms into early this evening. This
will occur mainly over the Cascades, northern mountains, and Idaho
Panhandle where sun breaks have been the most prevalent. Cloud
cover has limited heating across the Columbia Basin, Spokane area,
and over much of SE Washington and the Lewiston area. This should
result in dry conditions through tonight although can not rule out
a shower coming off the northern mountains towards the Highway 2
corridor from Wilbur to Airway Heights. Overall convection will
decrease after sunset but just enough mid level moisture and
instability will linger overnight for the potential for isolated
showers for the Idaho Panhandle. With the departing upper trough
and drier air aloft moving into Central and Eastern Washington on
Friday...skies are expected to be mostly clear with warmer
temperatures. Residual showers are expected over the Idaho
Panhandle with a slight chance of thunderstorms for the Camas
Prairie and Central Panhandle Mountains.  JW

Friday night through Tuesday:  Warm and mostly dry weather can be
expected for the holiday weekend. An upper level ridge will
strengthen over the region, while a trough digs over the eastern
Pacific and slowly presses toward the coast. The main story will
be warming temperatures, some of the warmest of the year so far.
Anticipate daytime highs in the 80s to lower 90s for Sunday,
Monday and even Tuesday. This would be above normal by about 15
degrees! Little factoid, the last time we had a Memorial Day this
warm was in 1995.

Despite the strong ridge of high pressure, there will be subtle
changes in the pattern that will lead to convection. For Saturday,
this should not be a problem with plenty of dry air aloft and a
good cap in place. Mountain convection looks to begin to bloom
over the Cascades Sunday afternoon and early evening. Moisture at
700mb will increase in the weak southwest flow into the Cascades
while instability increases and the cap eases along the periphery
of the ridge aloft. Light upslope flow into the east slopes of the
Cascades will aid in the development of a few showers and
possible thunderstorms. By Monday, there looks to be another
round of convection, targeting the Cascades and parts of northern
Idaho mountains with a weak cap and orographic lift. Then Tuesday,
more convection in the mountains is possible but this round may
have more support and better instability. GFS seems to be the more
aggressive model with this scenario while the ECWMF is weaker and
slower.

This warming will lead to increased mountain snow melt and rises
on area rivers and streams. A couple rivers may still be on the
rise from the previous warm spell, but most river levels have
fallen. River models indicate rises increasing up by early next
week. In addition to rising water levels, remember water
temperatures will be quite cold with the recent snow melt. /rfox.

Tuesday evening through Friday...Just how long the ridge holds
onto the area is questionable. The last few runs of the GFS have
shifted the ridge axis into western Montana by Tuesday evening,
while the EC is a bit slower. This model doesn't nudge the ridge
east of the area until Wednesday afternoon. The Canadian is
somewhere in between. For now we will keep the mild and dry
weather largely intact through Tuesday evening and then we will
introduce the chance of precipitation through the remainder of the
period. Model agreement is better by Thursday and Friday will all
solutions having a trough of some sorts over the region. This will
result in cooling temperatures with highs retreating into the 70s.
Given the strength of the ridge breakdown, we'd expect to see some
thunderstorms, especially over the mountains. And if the GFS is
correct some of these storms could be stronger than just ordinary
thunderstorms, but that's a long way out so there could be lots of
changes before then. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  74  51  78  55  82 /   0   0   0   0   0   0
Coeur d'Alene  44  73  47  77  49  81 /  10  10  10   0   0  10
Pullman        44  70  45  76  47  80 /   0  10   0   0   0   0
Lewiston       48  77  50  82  53  87 /   0  10  10   0   0   0
Colville       45  76  48  81  52  82 /  30   0   0   0   0   0
Sandpoint      42  71  43  76  46  78 /  10  10  10   0   0  10
Kellogg        41  71  43  76  46  79 /  10  20  10   0   0  10
Moses Lake     47  82  50  86  52  89 /   0   0   0   0   0   0
Wenatchee      51  81  55  84  57  88 /  20   0   0   0   0   0
Omak           49  81  50  85  52  87 /  20   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 25, 6:47 AM PST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
747 AM PDT Thu May 25 2017

IDZ001>004-026-027-WAZ031>037-041-044-261500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WENATCHEE AREA-WATERVILLE PLATEAU-
747 AM PDT Thu May 25 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A chance of thunderstorms develops this afternoon and early
evening. Some may contain brief heavy downpours, gusty winds,
small hail and occasional lightning. Although the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

WAZ038-042-043-261500-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
747 AM PDT Thu May 25 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A chance of thunderstorms develops this afternoon and early
evening. Some may contain brief heavy downpours, gusty winds,
small hail and occasional lightning. Although the probability for
widespread hazardous weather is low.

Runoff from recent snowmelt will keep some rivers and streams
near bankfull or higher.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Warming temperatures will result in increased snowmelt and result
in continued or additional rises on area rivers and streams.
Localized mainstem river flooding is possible.

The radar

The Spokane radar (KOTX), 159 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Boundary

When
May 25, 8:10 PM PST to 8:20 PM PST
Where
Boundary County, 2.34 mi SW of Eileen
Reported by
Trained Spotter
Coordinates
48.756, -116.207

A funnel cloud was observed for approximately 10 minutes over the mountains west of Moyie Springs.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699567.